Kansas, 2019

Flash Flood and Hail in Kansas, August 23 to 25, 2019

August 23 to 25, 2019 · NWS DDC · 6 events in 4 counties and zones

An MCS moved across the region during the evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

An MCS moved across the region during the evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Aug 23, 5:27 PM CST, 42 minutes earlier.

Area forecast discussion, Aug 23, 5:27 PM CST, 42 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
627 PM CDT Fri Aug 23 2019

...Updated aviation discussion...

.UPDATE...
Issued at 513 PM CDT Fri Aug 23 2019

Have updated the forecast to extend the areal coverage of the
ongoing Flash Flood Watch. Heavy rain has been occurring over
central Kansas in the Hays-Larned-St John corridor this afternoon.
This will increase the potential for flooding later tonight when
if additional heavy rainfall occurs over the same area.

&&

.SHORT TERM...(This afternoon through Saturday night)
Issued at 1150 AM CDT Fri Aug 23 2019

Remaining stratus was eroding at midday, leaving behind a cumulus
and stratocumulus field through this afternoon. SE winds will
increase in strength this afternoon, gusting over 30 mph at times,
as shortwave approaches from the NW, and the pressure gradients
tighten. Moisture and instability will be maintained by this SEly
boundary layer flow, setting the table for a round of convection
tonight. Until then, despite increasing CAPE, most locations will
remain dry with triggering mechanisms limited. That said, with
unexpected convection firing along the I-70 corridor late this
morning, moist unstable SEly flow may generate a storm or two just
about anywhere through 7 pm.

High confidence of MCS development over SW KS tonight, as a
shortwave approaches from the west, rotating around the primary
trough in the northern Rockies. Thunderstorms are expected to be
along the CO/KS border by 7 pm, and CAPE/shear will support some
supercell structures with this initial activity. As such, the
threat for hail up to 2 inches is expected to remain west of US
83. The threat for damaging winds to 70 mph will increase this
evening west of US 283, as bowing segments evolve with the
evolving MCS. Included a mention of damaging winds in the grids
this evening across the western zones. The quandary is...it
appears quite possible there may be two MCSs, one that focuses on
WFO Goodland's area and the I-70 corridor, and another that
focuses on the southern zones, south of US 50, near the Oklahoma
border. This bimodal distribution is a real possibility, as
several models are suggesting it. For this reason, pop grids were
maintained in the likely category (as opposed to definite) as some
areas may very well be missed by the rainfall. All that said, 12z
NAM and the global GFS/ECMWF are very wet tonight into Saturday
morning, and model signals with excessive QPF are apparent.
Rainfall amounts of 1-2 inches will be common where storms decide
to track, with localized amounts of 4-5 inches possible. After
collaborating with neighboring WFOs, issued a flash flood watch
from 7 pm Fri through 7 am Saturday for the NE zones. Soils are
saturated from heavy rains in this region over the past week, and
rapid efficient runoff is expected tonight.

Initial shortwave and accompanying MCS will be exiting the eastern
zones early Saturday. With residual outflow boundaries, carried
pops in the grids throughout daylight Saturday, as suggested by
the GFS/ECMWF QPF fields. Secondary shortwave arrives in the NW
flow Saturday afternoon, and will ignite another round of
convection Saturday evening. Convective evolution Saturday will
depend much on what happens tonight, but model consensus is the
second MCS will favor central Kansas Saturday night. The eastern
zones (east of US 283) will be most at risk for strong to severe
convection and locally heavy rain late Saturday.

.LONG TERM...(Sunday through Friday)
Issued at 207 PM CDT Fri Aug 23 2019

Secondary shortwave and attendant MCS is shown by 12z ECMWF to be
across central Kansas, impacting the eastern zones, early Sunday.
This complex will track SE into SE KS late Sunday, with modestly
increasing heights, a clearing sky, and dry conditions across SW
KS. With the added sunshine and a modest increase in thicknesses,
slightly warmer temperatures are expected Sunday afternoon, with
highs in the upper 80s/lower 90s across the central/western zones.
This is just about normal for late August, with thunderstorm
outflow likely keeping the eastern counties in the mid 80s.

Trough is consistently progged by the models to swing through the
northern plains on Monday, with an accompanying cold front and
northerly wind shift expected in SW KS. Most organized convection
initiated by this boundary is expected to focus SE of SW KS, but
it is close enough to keep some modest pops across the SE zones
Monday evening/night. Temperatures slightly cooler Monday, lower
80s north to lower 90s south.

Continued cooling is expected on Tuesday, as weak Canadian high
pressure builds southward through the central Plains. With modest
cool and dry advection, Tuesday afternoon will be pleasant, with
afternoon highs only in the lower 80s per 12z MEX guidance and the
NBM max T grids. With the incoming airmass of Canadian origin,
dewpoints will ease back down through the 50s, for a refreshing
preliminary taste of fall. Believe NBM pop grids in the Tuesday
time frame are overdone, with 12z ECMWF solution dry through
daylight Tuesday, and MEX pops <15%.

Expect temperatures to remain mild Wednesday, in the low to mid
80s, as weak cool surface high pressure holds onto control. 12z
ECMWF and MEX guidance show a warming trend in afternoon
temperatures Thursday and Friday, followed by the next, stronger
cold front Friday night.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 626 PM CDT Fri Aug 23 2019

Thunderstorms continue to develop across central and southwest
Kansas and farther west into eastern Colorado. Storms will
continue to develop through this evening with clusters of storms
impacting the terminals through the evening and overnight hours.
Main impacts will be outflow wind gusts up to 50 knots. Most of
the thunderstorm activity will be moving east of the terminals
after 06-08z. MVFR to IFR stratus is expected to develop as the
storms move out with cigs lifting through the morning hours on
Saturday.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  64  84  64  90 /  80  50  50  20
GCK  63  85  62  89 /  80  30  30   0
EHA  63  93  62  93 /  40  10  20   0
LBL  63  90  64  90 /  80  20  40   0
HYS  66  80  64  83 /  70  50  50  20
P28  69  84  66  86 /  70  50  60  40

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Saturday morning for KSZ030-031-
043>046-064>066-079-081.

&&

UPDATE...Gerard
SHORT TERM...Turner
LONG TERM...Turner
AVIATION...Gerard
Hazardous weather outlook, Aug 23, 2:17 AM CST, 15 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
317 AM CDT Fri Aug 23 2019

KSZ030-031-043>046-061>066-074>081-084>090-240830-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
317 AM CDT Fri Aug 23 2019 /217 AM MDT Fri Aug 23 2019/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Thunderstorms will develop in eastern Colorado and move through
western Kansas mainly after 5 PM. Wind gusts 60 mph or more will
be possible with the storms along with a risk of hail up to ping
pong size. There could also be heavy rains which could lead to
localized flash flooding.

Day 1 Hazards
-------------
* Lightning: Significant risk
* Non-thunderstorm wind: Limited risk

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Days 2-7 Discussion
-------------------

Marginal risk of severe storms will be possible on Saturday with
the possibility of hail size to quarters and wind gusts to 50 mph.

Days 2-7 Hazards
----------------
* Saturday
  - Lightning: Elevated risk

* Sunday
  - Lightning: Limited risk

* Monday
  - Lightning: Limited risk
  - Excessive heat: Limited risk
  - Non thunderstorm wind: Limited risk

* Tuesday
  - Lightning: Limited risk

* Wednesday
  - Lightning: Limited risk

* Thursday
  - Lightning: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Special weather statement, Aug 23, 3:39 PM CST, 2 hours 30 minutes before
Special Weather Statement
National Weather Service Dodge City KS
439 PM CDT Fri Aug 23 2019

KSZ065-066-079-232230-
Stafford KS-Pawnee KS-Edwards KS-
439 PM CDT Fri Aug 23 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PAWNEE...
SOUTHWESTERN STAFFORD...EAST CENTRAL EDWARDS AND NORTHWESTERN PRATT
COUNTIES UNTIL 530 PM CDT...

At 438 PM CDT, Doppler radar was tracking a strong thunderstorm near
Zook, moving southeast at 20 mph.

Torrential rainfall and localized flooding is expected.
Wind gusts to 50 mph are possible.
Hail to penny size is possible.
Large accumulations of small hail are possible.

Locations impacted include...
St. John, Macksville, Belpre, Zook and Dillwyn.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3782 9899 3783 9901 3781 9902 3810 9919
      3820 9900 3800 9869
TIME...MOT...LOC 2138Z 324DEG 16KT 3807 9903

TURNER
Special weather statement, Aug 23, 4:38 PM CST, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Dodge City KS
538 PM CDT Fri Aug 23 2019

KSZ066-079>081-232330-
Pratt KS-Stafford KS-Kiowa KS-Edwards KS-
538 PM CDT Fri Aug 23 2019

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN KIOWA...NORTHWESTERN
BARBER...SOUTHERN STAFFORD...SOUTHEASTERN EDWARDS AND WESTERN PRATT
COUNTIES UNTIL 630 PM CDT...

At 537 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near St. John to near Greensburg. Movement was
southeast at 20 mph.

Locally heavy rainfall and frequent lightning are expected.
Hail up to one half inch is possible.
Wind gusts to 50 mph are possible.

Locations impacted include...
Pratt, St. John, Stafford, Greensburg, Haviland, Iuka, Cullison,
Byers, Hopewell, Wellsford, Croft, Dillwyn and Belvidere.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3747 9898 3747 9901 3744 9901 3740 9906
      3755 9936 3805 9878 3794 9847
TIME...MOT...LOC 2237Z 294DEG 12KT 3797 9877 3758 9923

TURNER
Special weather statement, Aug 23, 5:03 PM CST, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Dodge City KS
603 PM CDT Fri Aug 23 2019

KSZ063-076-232345-
Finney KS-Haskell KS-
603 PM CDT Fri Aug 23 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN FINNEY AND NORTH
CENTRAL HASKELL COUNTIES UNTIL 645 PM CDT...

At 602 PM CDT, Doppler radar was tracking a strong thunderstorm near
Plymell, moving east at 15 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm is expected to intensify and become severe. Stay tuned
for warnings.

Locations impacted include...
Plymell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3772 10107 3788 10107 3793 10079 3771 10077
TIME...MOT...LOC 2302Z 268DEG 12KT 3781 10099

TURNER
Special weather statement, Aug 23, 5:38 PM CST, 31 minutes before
Special Weather Statement
National Weather Service Dodge City KS
638 PM CDT Fri Aug 23 2019

KSZ076-077-086>088-240045-
Gray KS-Seward KS-Meade KS-Clark KS-Haskell KS-
638 PM CDT Fri Aug 23 2019

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN SEWARD...MEADE...
SOUTHWESTERN GRAY...SOUTHEASTERN HASKELL AND SOUTHWESTERN CLARK
COUNTIES UNTIL 745 PM CDT...

At 637 PM CDT, Doppler radar was tracking a strong thunderstorm near
Plains, or near Meade State Park, moving northeast at 20 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Meade, Montezuma, Kismet, Englewood, Meade State Park, Missler and
Plains.

LAT...LON 3730 10094 3764 10042 3701 9993 3700 10072
TIME...MOT...LOC 2337Z 241DEG 20KT 3720 10056

FINCH
Special weather statement, Aug 23, 5:50 PM CST, 19 minutes before
Special Weather Statement
National Weather Service Dodge City KS
650 PM CDT Fri Aug 23 2019

KSZ080-081-089-090-240045-
Pratt KS-Barber KS-Kiowa KS-Comanche KS-
650 PM CDT Fri Aug 23 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN KIOWA...NORTHERN
BARBER...NORTHEASTERN COMANCHE AND SOUTHERN PRATT COUNTIES UNTIL 745
PM CDT...

At 650 PM CDT, Doppler radar was tracking a strong thunderstorm very
near Coats, moving southeast at 20 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Pratt, Medicine Lodge, Sawyer, Isabel, Coats, Lake City, Sun City,
Croft and Belvidere.

LAT...LON 3726 9866 3718 9915 3745 9916 3770 9866
      3756 9846 3739 9846 3738 9835
TIME...MOT...LOC 2350Z 325DEG 15KT 3752 9879

FINCH
Special weather statement, Aug 23, 6:05 PM CST, 4 minutes before
Special Weather Statement
National Weather Service Dodge City KS
705 PM CDT Fri Aug 23 2019

KSZ081-090-240100-
Pratt KS-Barber KS-
705 PM CDT Fri Aug 23 2019

...SIGNIFICANT WEATHER ADVISORY FOR BARBER AND SOUTHEASTERN PRATT
COUNTIES UNTIL 800 PM CDT...

At 704 PM CDT, Doppler radar was tracking a strong thunderstorm near
Sawyer, moving southeast at 30 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Medicine Lodge, Hardtner, Sharon, Sawyer, Isabel, Lake City and Sun
City.

LAT...LON 3700 9865 3700 9871 3736 9900 3737 9900
      3756 9860 3745 9846 3739 9846 3738 9839
      3735 9835 3717 9835
TIME...MOT...LOC 0004Z 330DEG 25KT 3741 9869

GERARD

The radar

The Dodge City radar (KDDC), 93 km away, was scanning. The volume nearest the first event began at 00:06 UTC.

Open the radar archive at this moment

Event by event

3 hail, 2 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Hail, Seward

When
August 23, 6:09 PM CST
Where
Seward County, 4.09 mi WNW of Kismet
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
37.220, -100.770

Hail, Haskell

When
August 23, 6:10 PM CST
Where
Haskell County, 7.78 mi NNE of Satanta Muni Arpt
Measured
1.75 in hail
Reported by
Public
Coordinates
37.560, -100.950

Hail, Kearny

When
August 23, 6:13 PM CST
Where
Kearny County, 2.58 mi ESE of Lakin
Measured
1.75 in hail
Reported by
Public
Coordinates
37.930, -101.210

Thunderstorm Wind, Haskell

When
August 23, 6:15 PM CST
Where
Haskell County, 7.78 mi NNE of Satanta Muni Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.560, -100.950

Winds were estimated to be 60 MPH.

Thunderstorm Wind, Grant

When
August 23, 6:25 PM CST
Where
Grant County, 10.25 mi NE of Hickok
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
37.690, -101.120

Two to three inch diameter tree branches were broken by the high wind.

Flash Flood, Seward

When
August 24, 10:15 PM CST to August 25, 2:00 AM CST
Where
Seward County, 0.69 mi N of Kismet to 0.5 mi NNE of Kismet
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.210, -100.700

Water was over the road.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2019Every state in 2019This day in weather historyWarnings in Kansas, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 854168, 854169, 854170, 854171, 854172, 854174.